Physicians are advised to review cases of cognitive impairment to see if drugs may be causing the decline.
A large UK medication records study by researchers at University of East Anglia confirms that taking one or more common ‘anticholinergic’ drugs greatly increases the odds we’ll fall prey to mental deterioration – and for the first time confirms increased risk of death among older adults taking these meds.
Average mental status scores among anticholinergic drug takers were 33% lower than for non drug-takers, while risk of death over a 2-year tracking period was 68% greater for those with a high anticholinergic burden. About half of the study population took one or more of the drugs.
• Include many common OTC & Rx drugs, such as aids for sleep, acid reflux, asthma/bronchitis/allergy, depression, urinary tract issues, muscle relaxation, hypertension and congestive heart failure.
• Affect the activity of the brain and peripheral nervous system by blocking the neurotransmitter acetylcholine.
• Typically contain diphenhydramine, and are sold under such OTC brand names as Benadryl®, Dramamine®, Excedrin PM®, Nytol®, Sominex®, Tylenol PM®, Unisom®; and such prescription names as Paxil®, Detrol®, Demerol® Elavil®, Zantac®.
• Are classified based on Anticholinergic Burden (ACB score) as “1: mild,” “2: moderate” or “3: severe.” See University of East Anglia website for a list of drugs with their ACB scores. A total score of three or more is considered “clinically relevant.”
The study – published June 24 by the Journal of the American Geriatrics Society ("The Anticholinergic Medication Use and Cognitive Impairment in the Older Population: The Medical Research Council Cognitive Function and Ageing Study (CFAS)") – focused on people age 65 and older. And while researchers speculate that the brain’s defenses against the drugs’ effects may be weakened with age, studies in the US are currently investigating risks associated with these drugs in a younger population and in intensive care patients.
Aside from cognitive deterioration and confusion, other adverse effects of anticholinergic drug toxicity can include poor coordination, shakiness, dry mouth nose and throat, reduced perspiration and increased body temperature, light sensitivity, dizziness, blurry vision, constipation or difficulty urinating, and confusion.
Doctors: Review Patients’ Anticholinergic Exposure
"Our findings make it clear that clinicians need to review the cumulative anticholinergic burden in people presenting with cognitive impairment to determine if the drugs are causing decline in mental status," comments co-author Malaz Boustani, MD, a researcher with the Indiana University Center for Aging Research.
Patients: Don’t Panic, Do Divulge All Remedies Taken
Drugs are prescribed for a reason, so never stop taking prescribed drugs without researching and discussing this in collaboration with your professional healthcare team, the researchers warn. But also be sure to keep your physician fully apprised of any over-the-counter drugs you take in addition to those prescribed.
Source: Journal of the American Geriatrics Society news release, June 24, 2011; BBC Health News commentary by James Gallaher, “Q&A: Danger of Mixing Drugs,” June 24, 2011.